Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Tallahassee, FL

July 22, 2018Lee County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 5:19 PM EDT for Lee County, Worth County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 5:19 PM EDT (21:19 UTC)
Expired
Jul 22, 2018, 6:00 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lee County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 121 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:24 PM EDTHAIL 1Leesburg, GAHAIL OF ABOUT 1 INCH ACCUMULATED ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:15 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS52 KTAE 222119
SVRTAE
GAC177-321-222200-
/O.NEW.KTAE.SV.W.0170.180722T2119Z-180722T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
519 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lee County in southwestern Georgia...
  Northern Worth County in south central Georgia...

* Until 600 PM EDT.

* At 519 PM EDT, Doppler radar indicated a severe thunderstorm
  capable of producing large hail up to ping pong ball size and
  destructive winds in excess of 70 mph. This storm was located over
  Leesburg, and moving east at 35 mph.

* Locations impacted include...
  Leesburg, Albany, Warwick, Stocks, Forrester, Palmyra, Century,
  Jordan Place, Starksville, Byne Crossroads, Armena, Neyami,
  Philema, Doles, Mossy Dell, Oakfield and Scrutchins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

This is a supercell thunderstorm. Due to the rotating nature of these
storms, they are capable of producing all types of severe weather
including extremely large hail, destructive straight line winds, and
possibly tornadoes. Move quickly to a safe shelter, preferably into a
basement, or an interior room such as a bathroom or closet.

&&

LAT...LON 3185 8394 3184 8386 3182 8385 3183 8384
      3180 8380 3163 8380 3162 8372 3161 8400
      3163 8401 3164 8399 3165 8399 3165 8403
      3163 8404 3162 8430 3175 8429 3179 8429
      3179 8426 3185 8427 3191 8392
TIME...MOT...LOC 2119Z 269DEG 30KT 3174 8422 

$$

15-HARRIGAN
1 follow-up statement
215 
WWUS52 KTAE 222140
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
540 PM EDT SUN JUL 22 2018

GAC177-321-222200-
/O.CON.KTAE.SV.W.0170.000000T0000Z-180722T2200Z/
Lee GA-Worth GA-
540 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN LEE AND NORTHERN WORTH COUNTIES...

At 540 PM EDT, a severe thunderstorm was located 9 miles east of
Leesburg, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albany, Warwick, Stocks, Philema, Doles, Mossy Dell and Oakfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3183 8389 3184 8386 3182 8385 3183 8384
      3180 8380 3163 8380 3162 8372 3161 8400
      3163 8401 3164 8399 3165 8399 3165 8403
      3163 8404 3163 8408 3171 8412 3175 8412
      3179 8409 3181 8400 3182 8394
TIME...MOT...LOC 2140Z 269DEG 30KT 3174 8401 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:38 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 22, 3:38 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EDT Sun Jul 22 2018

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

&&

.AVIATION [Through 18Z Monday]...

Thunderstorms with strong winds and hail have the potential to
impact area terminals this afternoon, especially KDHN, KECP,and
KTLH. Activity should diminish from west to east after dark, with
VFR conditions expected to prevail overnight.

&&

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Jackson-Leon-Liberty-
     North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 3:26 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             1 WNW OZARK             31.46N 85.67W
07/22/2018  E1.00 INCH       DALE               AL   PUBLIC

            REPORT OF QUARTER SIZED HAIL IN OZARK.

&&

RH
Local storm report, Jul 22, 3:39 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 SSW MAYO              30.04N 83.18W
07/22/2018                   LAFAYETTE          FL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES AND POWER LINES
            DOWN ACROSS LAFAYETTE COUNTY.

&&

RH
Local storm report, Jul 22, 3:51 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
07/22/2018                   DALE               AL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES DOWN ACROSS DALE
            COUNTY ALONG WITH REPORTS OF QUARTER SIZED
            HAIL.

&&

RH
Local storm report, Jul 22, 4:01 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 S GANER               31.03N 86.12W
07/22/2018                   GENEVA             AL   911 CALL CENTER

            TREE REPORTED DOWN ACROSS HIGHWAY 153.

&&

RH
Local storm report, Jul 22, 4:58 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S FORT GAINES         31.60N 85.05W
07/22/2018                   CLAY               GA   PUBLIC

            POWER LINE DOWN SOUTH OF FORT GAINES ALONG
            SMITH LN.

&&

FD
Local storm report, Jul 22, 5:01 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 SE FORT GAINES        31.61N 85.03W
07/22/2018                   CLAY               GA   PUBLIC

            MULTIPLE TRESS DOWN WEST OF FORT GAINES, GA
            ALONG EDISON HWY.

&&

FD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM EDTSpecial Weather StatementTAEQuitman, Randolph, Terrell47 min
Jul 21, 8:42 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph33 min
Jul 21, 9:07 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph53 min
Jul 21, 9:09 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Randolph, Terrell51 min
Jul 21, 9:39 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell51 min
Jul 21, 10:12 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more48 min
Jul 21, 10:49 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas71 min
Jul 22, 3:41 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller, Randolph49 min
Jul 22, 4:08 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Quitman and 2 more52 min
Jul 22, 4:51 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Randolph and 1 more39 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth36 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas39 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas45 min
Jul 22, 6:22 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas30 min
Jul 22, 6:24 PM EDTSevere Thunderstorm WarningTAELowndes36 min
Jul 22, 6:40 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas50 min
Jul 22, 7:44 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin46 min
Jul 22, 7:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.